Sialorrhea side effect of clozapine

Sialorrhea is a term for hypersalivation, which is a common side effect of clozapine. Not only can this excessive drooling be a visible and stigmatizing side effect of treatment with clozapine, sialorrhea potentially causes disruption of sleep and may even lead to cases of aspiration pneumonia. The mechanism by which clozapine causes sialorrhea seems to be primarily in the disruption of swallowing and initiation of peristalsis, and secondarily an​ increase in salivary flow rate. If lowering the clozapine dose does not relieve this side effect, other medications can be tried: anticholinergics (atropine sublingual, ipratropium bromide inhaled, glycopyrrolate, trihexyphenidyl), alpha-2 agonist (clonidine). Oral anticholinergics, however, may contribute to overall anticholinergic burden adding to constipation and risk of paralytic ileus.

  • Was this Helpful ?
  • YesNo

Join our #MissionForBetter now

Sign up for our newsletter. We’ll let you know about new resources, education, and more.

X